Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 5, 2001, 4:11 PM CDT for Decatur County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 5, 2001, 4:11 PM CDT (21:11 UTC)
- Expired
- Apr 5, 2001, 4:50 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 444 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 052112 SVRDSM IAC053-052150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT THU APR 5 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA * UNTIL 450 PM CDT * AT 407 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LAMONI...OR ABOUT 70 MILES SOUTH OF DES MOINES...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LEON AROUND 430 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4074 9401 4057 9401 4059 9357 4075 9356 COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:45 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 5, 3:45 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT THU APR 5 2001 SWAMPED AND RUNNING QUITE LATE. CURRENT THINKING IS THAT CURRENT CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL IOWA WILL CONTINUE TO MOVE EAST WITH BEST SEVERE THREAT OVER SOUTHERN TWO TIER OF COUNTIES. THIS ACTIVITY SHOULD BE ALL DVNS PROBLEM BY EARLY MID EVENING. ADDITIONAL STORMS SHOULD FIRE LATER TONIGHT ALONG THE NE/KS BORDER IN ZONE OF STRONG SFC TO H8 ISENTROPIC LIFT AND THETA-E CONVERGENCE COINCIDENTAL WITH NOSE OF STRONG LOW LEVEL JET. THIS ACTIVITY SHOULD MOVE EAST INTO OUR AREA EARLY FRIDAY MORNING. MAIN THREAT FROM THIS ELEVATED CONVECTION WILL ONCE AGAIN BE HAIL AND FLOODING. LOOKS LIKE THE MID/UPPER LOW WILL BE STRONG ENOUGH TO LIFT THE WARM SECTOR INTO NORTHERN IA BY LATE FRIDAY AFTERNOON DESPITE MCS MOVING EAST OVER THE AREA. CENTRAL AND SOUTHERN IA SHOULD GET A BREAK AND SEE PARTIAL SUNSHINE DURING THE AFTERNOON. UPPER SYSTEM AND DRYLINE THEN BLOWS THROUGH FRIDAY EVENING. VERY STRONG WINDS WITH MODERATE INSTABILITY WILL KEEP THREAT FOR SEVERE WEATHER. SURFACE BASED STORMS FRIDAY EVENING WILL PRODUCE THREAT FOR HAIL...WIND...AND ISOLATED TORNADOES. VERY WINDY CONDITIONS EXPECTED FRIDAY NIGHT AND THROUGH EARLY SATURDAY AFTERNOON. WILL HOLD OFF ON HIGH WIND WATCH FOR NOW WITH NUMEROUS OTHER SHORT TERM HEADLINES EXPECTED OVER THE NEXT 24 HOURS. .DSM...SVR WATCH TIL 8 PM CENTRAL AND SOUTH ZONES. JAW
In the hours before
Special weather statement, Apr 5, 11:25 AM CDT, 4 hours 46 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT THU APR 5 2001
IAZ081>086-092>097-061100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
1125 AM CDT THU APR 5 2001
* EVENT TIMING... AFTER 3 PM AND THROUGH TONIGHT. A SEVERE WEATHER
WATCH MAY BE ISSUED EARLY THIS AFTERNOON.
* THREAT CATEGORIES...
TORNADO......... LOW.
DAMAGING WINDS.. LOW.
LARGE HAIL...... MODERATE.
FLASH FLOODING.. MODERATE.
* SPOTTER ACTIVATION OUTLOOK... HIGH.
* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT. MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING.
IAZ047>050-057>062-070>075-061100-
ADAIR-AUDUBON-BOONE-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...
GRINNELL...INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...
OSKALOOSA...PELLA AND PERRY
1125 AM CDT THU APR 5 2001
* EVENT TIMING... AFTER 3 PM AND THROUGH THIS EVENING. A SEVERE
WEATHER WATCH MAY BE ISSUED EARLY THIS AFTERNOON.
* THREAT CATEGORIES...
TORNADO......... LOW.
DAMAGING WINDS.. LOW.
LARGE HAIL...... MODERATE.
FLASH FLOODING.. MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* THUNDERSTORMS IN SOUTHEAST NEBRASKA AND NORTHEAST KANSAS WILL MOVE
NORTHEAST INTO SOUTHERN IOWA THIS AFTERNOON...SPREADING EAST AND
POSSIBLY EXPANDING TONIGHT. MORE STORMS ARE FORECAST TO DEVELOP IN
SOUTHERN NEBRASKA TONIGHT MOVING INTO SOUTHERN IOWA...INCREASING THE
THREAT FOR FLASH FLOODING
IAZ004>007-015>017-023>028-033>039-044>046-061100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE...IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
1125 AM CDT THU APR 5 2001
* EVENT TIMING... 3 PM TO 9 PM.
* THREAT CATEGORIES...
TORNADO......... NONE.
DAMAGING WINDS.. NONE.
LARGE HAIL...... LOW.
FLASH FLOODING.. LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
KULA
-------------------------------------------------------------------
THREAT KEY:
TORNADO......... ANY TORNADO OCCURRENCE
DAMAGING WINDS.. WINDS >= 58 MPH
LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE...... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW....... 5-15% (2-15% FOR TORNADOES)
MODERATE.. 25-35%
HIGH...... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.Local storm report, Apr 5, 2:35 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM CARBON IA .75 INCH HAIL
04/05/01 ADAMS REPORTED BY STORM
SPOTTER.Local storm report, Apr 5, 3:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT THU APR 05 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 PM REDDING IA .75 INCH HAIL
04/05/01 RINGGOLD REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 6:35 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 30 min |
| Apr 5, 6:50 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 40 min |
| Apr 5, 1:14 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 31 min |
| Apr 5, 1:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 31 min |
| Apr 5, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.